Prescription Drug Discussion Forums  

Go Back   Prescription Drug Discussion Forums > Medication Discussions > Specific Drug Discussions > Abilify

Notices

Reply
 
Thread Tools Display Modes
  #1  
Old 10-20-2012, 10:02 PM
Angel of Life Angel of Life is offline
Junior Member
 
Join Date: Oct 2012
Posts: 1
Default Abilify & Seroquel can cause suicidal feelings

I understand that there are people who are helped by antipsychotics. This post is directed at people who have been inappropriately prescribed antipsychotics, or where these produce intolerable or damaging side effects.
I received a diagnosis of an episode of psychosis, or with psychotic elements, and antipsychotics were recommended simply by virtue of the diagnosis. I decided to try an extremely low dose of Abilify - less than the so-called "effective minimum dose", since I found it hard to function on the dose originally prescribed (something which the prescribing psychiatrist didn't really accept.) Soon after starting to take even this very low dose of Abilify, I started to experience suicidal feelings. Apart from that, I lost my ability to meditate one of the things which had been helping me most of all. I found it hard to write fluently - the drug seemed to affect my muscular ability, and lost my articulateness, finding it relatively hard to express myself. I lost my creative ability, and was unable to engage in the activities that made my life meaningful. I developed a flat expression.
I also started to experience strong agitation - one of the side-effects. Therefore I doubled my dose of Clonazepam. As a result, I became very tired - my energy levels plummeted, and I found myself having to limit my sporting activity to about a third of previous levels. My walking became relatively slow, and I no longer had the energy to undertake a long course in Chi Gung, which I was convinced would help me to heal. I started to go to bed early because of extreme tiredness, and stopped going out in the evening, and as a result became socially isolated, and felt myself spiral into a depression. My depression was so severe that I found it hard to eat, and rather than gaining weight as is the tendency on this drug, I rapidly lost weight. These also contributed to my spiralling downwards. Deep inside the depression, I lost interest in all the things that had made my life meaningful up to that time. It became a struggle to look after myself, to clean my home, to go shopping - though I forced myself through it all.
Instead of accepting my view that the suicidal feelings and depression were linked to the drug Abilify, the psychiatrist described it as "the evolution of an illness".
Another psychiatrist decided to transfer me instead to the antipsychotic Seroquel, even though it states in the contra-indications that this drug may intensify existing suicidal feelings, and surely enough, it intensified mine, even on half the minimum recognized effective dose. Since (I presume) I was on such a low dose of Abilify, the psychiatrist didn't instruct me to taper Abilify, but simply to stop it, and start Seroquel. I decided I wanted to discontinue the antipsychotic medication, & was told that I could simply stop taking it: I suppose it wasn't felt necessary to advise me to taper the medication as it was below the minimum effective dose as recognized by the psychiatrists. I started to experience almost total insomnia which lasted about 6 weeks. At every stage, it was not acknowledged by psychiatrists that the manifestations I was experiencing were caused by medication, or withdrawal from it. Thus, the insomnia was attributed to my depression, rather than to withdrawal from the medication. It was from internet forums that I was able to learn that chronic insomnia is a withdrawal effect from Abilify and Seroquel. I was prescribed the highest dose of the sleeping medication Zopiclone (Zimovane) intensified by an extra Clonazepam tablet at night; this provided me with about two hours of sleep a night. While affected by this insomnia, I was still experiencing suicidal feelings.
After about 5 or 6 weeks, with the antipsychotics out of my system, the insomnia ended, and by this time, I had started taking an antidepressant, and my suicidal feelings subsided. By now I have come off all medication - including the antidepressant: Citalopram, since it was affecting my memory. If I feel the need, I take the very occasional half a tablet of Clonazepam.
I firmly believe, following my experience, that a proportion of psychiatric patients are being misdiagnosed based on the manifestations of the side effects of antipsychotic medication, and the expression of beliefs which have nothing to do with brain chemistry. I further believe that for all the lives that may be saved as a result of the administration of antipsychotics and correct diagnoses, there is a significant proportion of patients who commit suicide not because of their illness, but because of the side effects of medication which they may be unnecessarily or inappropriately prescribed. These numbers then get lumped together with the numbers who commit suicide as a result of their illness, and is used as further evidence that suicidal action or attempts are symptoms of psychotic illnesses.
Reply With Quote
Reply

Bookmarks

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off

Forum Jump


This site is presented as an educational source only. The information on this site is not a substitute for a visit with your doctor or pharmacist. Always talk to your doctor before changing medications or dosage, or if you experience any serious side effects. The information on this site that has been contributed by other visitors should be taken with a grain of salt. This is the Internet and you have no idea if the person who posted any information knows what they are talking about. Use this site to come up with a list of questions to ask your doctor, do not use this site to replace your doctor.

All times are GMT. The time now is 03:10 PM.


Powered by vBulletin® Version 3.8.8
Copyright ©2000 - 2018, vBulletin Solutions, Inc.